From Denver, Colorado, USA:
I have been a Type 1 diabetic for five years. I am currently taking 15 units of Ultralente before bed and varying amounts of Humalog before meals. I have very good control during the day. My problem is overnight and my morning blood sugars--they are frequently very high. Do you know what could be causing this?
My doctor had increased the Ultralente to 20+ units but I was experiencing frequent low blood sugars between meals so I reduced the dosage. I have had this problem with my fasting tests ever since I switched from Regular to Humalog. Are there any known problems of this kind?
To deal with this problem, I recently started taking 10 units of NPH with my Ultralente at night which does help but inconsistently. Got any tips?
First of all, make sure you don't mix the Ultralente in the same syringe as the NPH as they do not mix chemically. If you need to take both, you must either use separate syringes, or alternatively you could use Lente which has a similar action to NPH, but can be mixed in the same syringe as Ultralente.
In my experience, your problem is not uncommon when switching from Regular to lispro insulin [Humalog® brand] before supper. Probably your Regular was lasting well into the night.
Possibilities to consider include:
- Raise your PM Ultralente more slowly, by 1 or 2 units at a time
- Add an intermediate acting insulin (Lente or NPH) before supper or bedtime
- Add some Regular before supper either in addition to or in substitution for part of the Humalog
- Split your Ultralente dose into 2 doses: before breakfast and before supper or bedtime. If you find your blood sugars are going low during the day when you increase the PM Ultralente, you might find your nighttime blood sugars may be lower if you add AM Ultralente.
Of course, be sure not to change your routine without first talking to your own physician.
Original posting 1 Dec 97
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.